Texas, 2009

Flash Flooding in Texas, June 8 to 10, 2009

June 8 to 10, 2009 · NWS SJT · 5 events in 2 counties and zones

On June 10, thunderstorms produced very heavy rainfall and flash flooding across the Big Country. Also, there was one report of flash flooding on June 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 10, thunderstorms produced very heavy rainfall and flash flooding across the Big Country. Also, there was one report of flash flooding on June 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 8, 5:41 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 5:41 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
641 PM CDT MON JUN 8 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SCATTERED TSTMS OVER THE NORTHERN BIG COUNTRY MAY DEVELOP INTO A
CONVECTIVE COMPLEX DURING THE EVENING HOURS...AND MOVE SOUTH
TOWARD I-20. SOME STORMS MAY BE SEVERE. HAVE ADDED A TEMPO GROUP
OF VRB20G40KT 3SM -TSRA BETWEEN 09/02Z AND 09/04Z FOR THE KABI
TERMINAL. OTHERWISE...AREAS OF MVFR CIGS ACROSS THE NORTHWEST HILL
COUNTRY AND HEARTLAND BETWEEN 09/10Z AND 09/14Z.

21

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT MON JUN 8 2009/

SHORT TERM...
LATE THIS AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AND EAST OF A DRYLINE OVER THE SOUTHERN
HIGH PLAINS REGION.  ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO
BECOME SEVERE ESPECIALLY ACROSS THE BIG COUNTRY.  THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.  STORM MOVEMENT BASED ON THE MEAN WIND 0-6KM WILL BE TO
THE NORTHEAST.

THE WEAK COLD FRONTAL BOUNDARY ALONG THE SOUTHERN EDGE OF THE SOUTHERN
HIGH PLAINS IS ONE FOCUS FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. CAPPING WILL NOT BE AN ISSUE IN THIS REGION. HOWEVER...
WITH WEAK LOW LEVEL CONVERGENCE...STORM COVERAGE MAY BE ISOLATED
ALONG THIS BOUNDARY.

THE OTHER FOCUS FOR THUNDERSTORMS IS ALONG A DRY LINE THAT
APPROACHES THE WESTERN EDGE OF OUR COUNTY WARNING AREA LATE THIS
AFTERNOON AND EVENING.  SURFACE MOISTURE IS ABUNDANT WITH DEWPOINTS TO THE
EAST OF THE DRYLINE IN THE MID AND UPPER 60S. THE DRYLINE IS
EXPECTED TO SHARPEN AFTER 7 PM WITH THE BEST SURFACE CONVERGENCE
ALONG AN AXIS FROM NEAR LUBBOCK...SOUTHEAST TO COLORADO CITY.
CAPPING WILL BE AN ISSUE SOUTH OF A LINE FROM STERLING CITY TO
BROWNWOOD WITH 700MB TEMPS GREATER THAN 13 C...HOWEVER CLEAR SKIES
THIS AFTERNOON WILL ALLOW FOR MAX HEATING ACROSS WEST CENTRAL TEXAS
AND INCREASE INSTABILITY.

12

LONG TERM...
NOT MUCH IN THE UPPER PATTERN CHANGE...WITH SOUTHWEST TO WEST FLOW
THROUGH EARLY NEXT WEEK. THE UPPER RIDGE DOES STRENGTHEN SLIGHTLY THIS
WEEKEND. GFS INDICATES A WEAK UPPER SHORTWAVE THIS WEDNESDAY...
ENHANCING THUNDERSTORM CHANCES SLIGHTLY. STATIONARY FRONT WILL BE
HANGING ALONG THE RED RIVER VALLEY THROUGH THE END OF THE
WEEK...AND MAY TRY TO MOVE INTO THE NORTHERN BIG COUNTRY. KEPT OR
INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FOR A LEAST PORTIONS OF
THE BIG COUNTRY THIS WEEK.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 70  93  72  94  72 /  30  10  20  20  20
SAN ANGELO 	 69  96  72  96  71 /  20  10  20  20  20
JUNCTION 	 70  94  73  95  75 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 1:45 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 PM CDT MON JUN 8 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
245 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE BIG
COUNTRY LATE THIS AFTERNOON INTO TONIGHT. A WEAK COLD FRONT WILL
DROP SOUTH INTO THE FAR NORTHERN BIG COUNTRY BY LATE AFTERNOON
OR EVENING. A DRYLINE WILL ALSO ADVANCE EASTWARD DURING THE
AFTERNOON...AND MAY REACH THE FAR WESTERN BIG COUNTRY. A WEAK
UPPER LEVEL DISTURBANCE IS ALSO EXECTED TO MOVE INTO NORTHWESTERN
TEXAS BY LATE AFTERNOON. EVEN THOUGH THE AIRMASS IS CAPPED...IT WILL
BECOME VERY UNSTABLE THIS AFTERNOON. THE APPROACH OF THE WEAK
DISTURBANCE ALOFT SHOULD ENABLE THE CAP TO WEAKEN OR BE BROKEN...AND
SCATTERED THUNDERSTORMS ARE EXPECTED TO START DEVELOPING BY LATE
AFTERNOON. STORMS MAY FIRST DEVELOP OVER THE NORTHERN AND WESTERN
BIG COUNTRY.

THUNDERSTORMS COULD BECOME MORE NUMEROUS ACROSS THE BIG COUNTRY
DURING THE EVENING AND EARLY TONIGHT. A FEW STORMS MAY ALSO DEVELOP
SOUTHWARD ALONG THE DRY LINE BY EARLY EVENING AND AFFECT THE WESTERN
CONCHO VALLEY INTO CROCKETT COUNTY. A FEW STRONG TO SEVERE STORMS
MAY ALSO OCCUR INTO EARLY TONIGHT ACROSS THE NORTHERN CONCHO
VALLEY AND NORTHERN HEARTLAND. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE BIG COUNTRY. THE PRIMARY SEVERE WEATHER THREATS
INCLUDE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO THREAT
ALSO EXISTS...MAINLY FOR STORMS WHICH OCCUR NEAR ONE OF THE
BOUNDARIES. LOCALLY HEAVY RAINFALL IS POSSIBLE ESPECIALLY ACROSS
THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR SCATTERED THUNDERSTORMS TUESDAY AND
WEDNESDAY AFTERNOONS INTO THE EARLY EVENING HOURS. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 8, 5:47 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
647 PM CDT MON JUN 8 2009

TXZ099-090015-
THROCKMORTON TX-
647 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR
THROCKMORTON COUNTY...

AT 643 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER US-183 NEAR THE
THROCKMORTON-BAYLOR COUNTY LINE...OR ABOUT 15 MILES NORTH OF
THROCKMORTON...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR WEST CENTRAL TEXAS.

23/HUBER
Local storm report, Jun 8, 5:50 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 W HAMLIN              32.88N 100.21W
06/08/2009  E1.75 INCH       FISHER             TX   LAW ENFORCEMENT

&&

LHIESLER
Local storm report, Jun 8, 7:15 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
815 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             HAMLIN                  32.88N 100.13W
06/08/2009  E1.25 INCH       JONES              TX   CO-OP OBSERVER

&&

LHIESLER
Special weather statement, Jun 8, 7:47 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
847 PM CDT MON JUN 8 2009

TXZ098-113-114-090245-
HASKELL TX-SHACKELFORD TX-JONES TX-
847 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT FOR
HASKELL...SHACKELFORD AND JONES COUNTIES...

AT 847 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF STAMFORD...MOVING
EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STAMFORD BY 905 PM CDT
  LAKE STAMFORD NEAR LAKE STAMFORD MARINA BY 930 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN TEXAS.
Local storm report, Jun 8, 7:53 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 W ANSON              32.76N 100.07W
06/08/2009  E1.75 INCH       JONES              TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 8, 7:57 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
857 PM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             ROBY                    32.75N 100.38W
06/08/2009  E0.75 INCH       FISHER             TX   BROADCAST MEDIA

            TIME OF HAIL UNKNOWN

&&

LHIESLER

The radar

The Dyess AFB radar (KDYX), 79 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Jones

When
June 8, 8:23 PM CST to 10:30 PM CST
Where
Jones County, 1.54 mi W of Tuxedo to 1.04 mi WNW of Tuxedo
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.931, -99.957

Major roads were reported flooded.

Flash Flood, Haskell

When
June 10, 3:52 PM CST to 5:45 PM CST
Where
Haskell County, 1.74 mi W of Haskell to 0.75 mi SW of Haskell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.170, -99.780

The Texas Departmet of Transportation reported water over US Highway 380 from Rule to the Throckmorton County line.

Flash Flood, Haskell

When
June 10, 3:55 PM CST to 5:45 PM CST
Where
Haskell County, 3.61 mi SW of Lake Stamford to 6.38 mi SSW of Lake Stamford
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.040, -99.660

The Texas Department of Transportation reported dirt, debris and water over Ranch Road 618.

Flash Flood, Haskell

When
June 10, 3:57 PM CST to 5:45 PM CST
Where
Haskell County, 0.64 mi NNE of Rule to 4.08 mi NE of Rule
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.188, -99.895

The Texas Department of Transportation reported water over Highway 6 from U.S. Highway 380 in Rule, to 5 miles south.

Flash Flood, Jones

When
June 10, 4:00 PM CST to 6:00 PM CST
Where
Jones County, 4.61 mi WSW of Lueders to 3.3 mi ENE of Funston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.781, -99.706

Jones County Sheriff's Office reported water over Farm to Market Road 600 between US Highway 180 and Avoca.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182807, 182810, 182811, 182813, 182815.